Hyperactivity and deep brain stimulation. Researchers have observed hyperactivity in neural networks after exposing the ear to intense noise. Understanding specifically where in the brain this hyperactivity begins and how it spreads to other areas could lead to treatments that use deep brain stimulation to calm the neural networks and reduce tinnitus.
Serenade by SoundCure is based on S-tones. The MP3 player-like device was developed through research from the University of California, Irvine, where it was proven that the temporal-patterned sounds produced by SoundCure can suppress a patient’s tinnitus. Instead of drowning out tinnitus with another sound played at a louder volume, it actively reduces the condition. The therapy is custom-designed by a patient’s audiologist following testing.
If the cause of your tinnitus is excessive earwax, your doctor will clean out your ears by suction with a small curved instrument called a curette, or gently flush it out with warm water. If you have an ear infection, you may be given prescription ear drops containing hydrocortisone to help relieve the itching and an antibiotic to fight the infection.

As with the first exercise, make sure you’re comfortable and unlikely to be disturbed. Now imagine yourself leaving this room. You walk out of the door and follow a path… at the end of the path is another door. You open that door and inside you see a beautiful garden – you can hear birds singing, children playing somewhere in the distance. You feel a cool breeze on your skin and hear the rustle of leaves through the trees. The colours of the leaves, green, gold, red, all dance across a beautiful pond in the middle… as you walk over to the pond, you feel the soft grass under your bare feet… you dip your toes into the calm, clear pond and stop for a moment – just experiencing the beauty of everything around you…
Dr. Ben Wedro practices emergency medicine at Gundersen Clinic, a regional trauma center in La Crosse, Wisconsin. His background includes undergraduate and medical studies at the University of Alberta, a Family Practice internship at Queen's University in Kingston, Ontario and residency training in Emergency Medicine at the University of Oklahoma Health Sciences Center.
Tinnitus is a common condition characterized by the perception or sensation of sound even though there is no identifiable external source for the sound. Tinnitus is often referred to as a “ringing in the ears.” However, the sounds associated with tinnitus have also been described as hissing, chirping, crickets, whooshing, or roaring sounds, amongst others, that can affect one or both ears. Tinnitus is generally broken down into two types: subjective and objective. Subjective tinnitus is very common and is defined as a sound that is audible only to the person with tinnitus. Subjective tinnitus is a purely electrochemical phenomenon and cannot be heard by an outside observer no matter how hard they try. Objective tinnitus, which is far less common, is defined as a sound that arises from an “objective” source, such as mechanical defect or a specific sound source, and can be heard by an outside observer under favorable conditions. The sounds from objective tinnitus occur somewhere within the body and reach the ears by conduction through various body tissues. Objective tinnitus is usually caused by disorders affecting the blood vessels (vascular system) or muscles (muscular system).

White noise machines. These devices, which produce simulated environmental sounds such as falling rain or ocean waves, are often an effective treatment for tinnitus. You may want to try a white noise machine with pillow speakers to help you sleep. Fans, humidifiers, dehumidifiers and air conditioners in the bedroom also may help cover the internal noise at night.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×